New York, 2005

Flood in New York, January 29 to 30, 2005

January 29 to 30, 2005 · NWS BGM · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 29, 2:00 AM EST, 6 hours earlier.

Area forecast discussion, Jan 29, 2:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 AM EST SAT JAN 29 2005

.SHORT TERM (TODAY - SUNDAY)...
UL TROF HAS PULLED EASTWARD WITH UPPER FLOW AND WE ARE LEFT WITH
WEAK RIDGING. A SHORT WAVE OVER THE PLAINS AND A SECONDARY WAVE OVER
SOUTH CENTRAL CANADA ARE MOVING EASTWARD AND MAY IMPACT OUR WEATHER
OVERNIGHT.

FIRST GLANCE AT MODELS SHOWS THE STRENGTH OF THE SURFACE HIGH
SOMEWHAT UNDERESTIMATED ALONG THE COAST. ETA IS CLOSEST WITH THIS
FEATURE. ALSO DO NOT LIKE THE WAY THE GFS CONSERVES THE STRENGTH OF
THE SHORTWAVE MOVING INTO THE MID ATLANTIC WITH WEAK CONFLUENT FLOW
ALOFT. ETA OPENS IT UP MORE AND THIS SEEMS MORE REASONABLE.

TODAY SHOULD BE SEVERAL DEGREES WARMER THAN YESTERDAY YET STILL
SEVERAL DEGREES COOLER THAN WHAT MOS IS ADVERTISING. PULLED TEMPS
BACK INTO THE 20S BASED ON UPSTREAM OBS AND THE RECENT INABILITY FOR
WARMER AIR TO SURVIVE THE SNOW PACK AND ARCTIC AIRMASS OVER THE
NORTHEAST.

TONIGHT THE NORTHERN SHORTWAVE SKIRTS THE NORTHERN FA...WHILE THE
SOUTHERN SHORTWAVE MOVES THROUGH THE MIDATLANTIC. SOUNDING PROGS
DEPICT MAINLY MID LEVEL MOISTURE SPREADING NORTHWARD...WITH LOW
LEVEL MOISTURE VERY SHALLOW. HAVE PLACED A CHANCE POP OVER SOUTHERN
ZONES FOR LIGHT SNOW SHOWERS...AND ADDED FLURRIES TO ENTIRE REGION.
CANNOT SEE MUCH MORE THAN THIS BASED ON LACK OF MOISTURE AND WEAK
FORCING. BEST OMEGA LIFT REMAINS OVER VA/MD CLOSER TO SHORT WAVE.

SUNDAY I AM PLAYING FLURRIES OVER EASTERN HALF OF CWA EARLY AS SHORT
WAVES MOVE EAST. HIGH BUILDS DOWN FROM CANADA AND AGAIN MOS PUSHES
TEMPS UNREALISTICALLY INTO THE MIDDLE 30S. WE WILL UNDERCUT ONCE
MORE AS THERE IS NOT A 35+ MAX TO BE FOUND NORTH OF THE BORDER UNDER
THIS AIRMASS.  DJP
&&

.AVIATION (29/06Z-30/06Z)...
LIGHT WINDS AND VFR EXPECTED. UNRESTRICTED VFR WILL SEE AN INCREASE
OF CIRRUS AND ALTOSTRATUS CEILINGS AFTER 16Z...THEN LOWERING OF
CLOUD DECKS TO 050-080 KFT AFT 00Z. JAB

&&

.LONG RANGE (SUN NGT THROUGH FRIDAY)...
RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH THE
PERIOD AS A COUPLE OF SOUTHERN BRANCH WAVES RIDE UNDER THE RIDGE...
AND AT LEAST AT THIS JUNCTURE...LOOKING LIKE THEY WILL STAY SOUTH OF
THE FORECAST AREA. THEREFORE...THE EXTENDED PERIOD LOOKS VERY
QUIET... WITH CLEAR TO PARTLY CLOUDY SKIES AND NEAR SEASONAL
TEMPERATURES.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Jan 29, 2:15 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 AM EST SAT JAN 29 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300700-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
215 AM EST SAT JAN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tompkins

When
January 29, 8:00 AM EST to January 30, 6:00 PM EST
Where
Tompkins forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
42.217, -74.917

Fall Creek flooded basements in parts of Ithaca. Many residents had water in their basements as well as the Ithaca High School. This was due to a large amount of ice in the creek combined with abnormally high water on Cayuga Lake where the creek drains. After a thaw in the middle of the month, temperatures had been much below normal allowing copious ice to form.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435349.